News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Renal Failure

Question: Vancomycin and Renal Failure


 pappi - Sat Jul 30, 2005 9:02 pm

Preview
Posted: Sat Jul 30, 2005 11:03 pm Post subject: Vancomycin and renal failure
I am not sure I am able to give enough information to get a correct answer. My father is 66 years old, in the hospital for retention of urine, due to a enlarged prostate. Developed an infection, I believe MSRA and was treated with Vancomycin and Gentamicin. Because of the antibiotics, I was told his kidneys were affected but no other details were given. I just found out what his kidney levels were. I would like to know if having a bun of 31 and creatine of 2.5 is of concern? Yesterday it was 33 Bun and 2.6 creatine levels. I was able to get this information from the nurse. They talk to my dad but he is not always clear with me on the details when I speak to him later. .I hope I am giving enough for someone to explain this to me. he is on IV and was instructed to stay away from grapes, tomatoes and other fruits. I am trying to get the doctor to speak to me about his but I haven't been able to get him on the phone. I am totally discouraged by all of this. A cure ends up hurting him!!! and a nurse then mentioned something about him being put on dialysis if they do not get his levels down. I don't want him to be on Dialysis. If he is, is it definitely permanent???

I appreciate any information.
 R. Zein, Pharm D - Mon Oct 03, 2005 12:26 pm

User avatar DEAR
INFACT the use of vancomycin and gentamicin for the treatment of MRSA IS TYPICAL. HOWEVER, these drugs can be nephrotoxic, meaning that they are toxic to the kidneys, if trough levels were not monitored carefully.

having said so, your dad, could have been prone to this, due to his medical or other medical conditions (being old, hypertension, nephrotic problems, dehydration, infection), etc, however, the main important point when using gentamicin and vancomycin for effective therapy is to monitor the drug levels in the blood. if the trough levels are too high, there is a chance that they can damage the kidneys, either acutly or chronically, meaning that this acute renal failure may be reversible or irreversible and last life long. it is very individual from patient to patient.

many times dialysis is an option to help treat these symptoms, and i hope your dad kidney function and infection improves with the upcoming days.
thank you very much

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here